Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 150, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 3, 2010, 8:22 PM CDT for Trego County, Kansas. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2010, 8:22 PM CDT (01:22 UTC)
- Expired
- Aug 3, 2010, 9:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Trego County, KS
The radar
The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 8:34 PM CDT | HAIL 0.75 | S Wakeeney, KS | |
| Aug 3, 8:35 PM CDT | HAIL 0.75 | 6 N Trego Center, KS | HAIL FELL FROM 830 TO 840 PM CDT. |
| Aug 3, 8:37 PM CDT | HAIL 1.25 | 3 S Wakeeney, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1781 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 2676 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
451
WUUS53 KDDC 040122
SVRDDC
KSC195-040200-
/O.NEW.KDDC.SV.W.0150.100804T0122Z-100804T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT TUE AUG 3 2010
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TREGO COUNTY IN WEST CENTRAL KANSAS.
* UNTIL 900 PM CDT
* AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TREGO CENTER...MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
TREGO CENTER...
WAKEENEY...
OGALLAH...
RURAL RESIDENCES OF TREGO COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY! LIGHTNING IS NATURES NUMBER ONE KILLER.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3913 9961 3898 9960 3879 9986 3891 10006
3913 9993
TIME...MOT...LOC 0122Z 224DEG 36KT 3895 9985
$$
RUSSELL2 follow-up statements
114
WWUS53 KDDC 040152
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
852 PM CDT TUE AUG 3 2010
KSC195-040200-
/O.CON.KDDC.SV.W.0150.000000T0000Z-100804T0200Z/
TREGO KS-
852 PM CDT TUE AUG 3 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN TREGO COUNTY...
AT 845 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTHEAST
OF OGALLAH...MOVING NORTHEAST AT 40 MPH.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DESTRUCTIVE HAIL UP TO HALF DOLLAR SIZE IN DIAMETER HAS BEEN
REPORTED 2 MILES SOUTH OF WAKEENY WITH THIS STORM. IF YOU ARE IN THE
PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY!
&&
LAT...LON 3900 9988 3912 9985 3913 9961 3898 9960
3895 9964
TIME...MOT...LOC 0150Z 224DEG 36KT 3915 9960
$$
RUSSELL715
WWUS53 KDDC 040159
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
859 PM CDT TUE AUG 3 2010
KSC195-040208-
/O.EXP.KDDC.SV.W.0150.000000T0000Z-100804T0200Z/
TREGO KS-
859 PM CDT TUE AUG 3 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TREGO COUNTY
EXPIRES AT 900 PM CDT...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...FREQUENT
LIGHTNING AND SMALL HAIL WILL STILL BE POSSIBLE OVER NORTHEASTERN
TREGO COUNTY THROUGH AROUND 930 PM.
LAT...LON 3900 9988 3912 9985 3913 9961 3898 9960
3895 9964
TIME...MOT...LOC 0158Z 224DEG 36KT 3921 9953
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:46 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 3, 3:46 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 346 PM CDT TUE AUG 3 2010 .DISCUSSION... DAYS 1-2... A WEAK JET STREAM WAS MOVING OUT OF COLORADO INTO WESTERN KANSAS THIS AFTERNOON. AN OUTFLOW BOUNDARY FROM LAST NIGHT'S CONVECTION WAS SITUATED OVER SOUTHERN KANSAS LATE THIS AFTERNOON. TOWERING CUMULUS WERE DEVELOPING ALONG THIS BOUNDARY AS OF 3 PM OVER FAR SOUTHWEST KS. THIS BOUNDARY SHOULD FINALLY LOSE DEFINITION THIS EVENING AND REDEVELOP FURTHER NORTH. HIGH BASED THUNDERSTORMS WERE TRYING TO INITIATE OVER SOUTHEAST COLORADO THIS AFTERNOON. THE MODELS MOVE A CLUSTER OF STORMS ACROSS WESTERN AND NORTHERN KANSAS TONIGHT WITH THE NAM BEING FURTHER SOUTH INTO OUR FCST AREA. SINCE THE GFS DIDN'T RESOLVE THE OUTFLOW BOUNDARY, OPTED TO NOT GO WITH THIS MODEL FOR STORM CLUSTER LOCATION. THE NAM INITIALIZED BETTER, ALBEIT NOT PERFECT, SO THIS FCST IS BASED MORE OFF THE NAM SOLUTION. AS UPPER TROUGHING PROGRESSES INTO THE UPPER MIDWEST ON WEDNESDAY, THE SFC FRONT SHOULD PROGRESS BACK INTO SOUTHWEST KS ALONG WITH ADDITIONAL CHANCES FOR STORMS. THE BEST CHANCE OF AFTERNOON STORMS MAY BE ALONG THE BOUNDARY FROM DDC SOUTHWARD. OUR FCST AREA WILL BE IN THE RIGHT EXIT REGION OF ANOTHER WEAK JET STREAK BY WEDNESDAY NIGHT AND STORM CHANCES LOOK A LITTLE BETTER FOR THIS PERIOD, ESPECIALLY CLOSE TO THE FRONTAL BOUNDARY IN OUR SOUTHERN COUNTIES. TEMPERATURES WILL BE COOLER BEHIND THE FRONT ON WEDNESDAY IN OUR NORTHERN COUNTIES BUT STILL VERY HOT ALONG THE OKLAHOMA STATE LINE. THE EFFECTIVE SFC BOUNDARY SHOULD BE JUST TO OUR SOUTH ON THURSDAY WITH MOISTURE POOLING NORTH OF THE BOUNDARY. THIS COULD SET THE STAGE FOR MCS ACTIVITY THURSDAY NIGHT. ANY STORMS THAT DEVELOP ON THE HIGH PLAINS TO OUR WEST COULD VERY WELL PROGRESS INTO WESTERN KS GIVEN THE INCREASING ZONAL MID LEVEL FLOW. DAYS 3-7... THE BEST CHANCE AT ANY DECENT PRECIPITATION WILL COME EARLY IN THE MEDIUM RANGE...THURSDAY NIGHT INTO EARLY FRIDAY...AS WARM ADVECTION WILL INCREASE WITH THE FRONT LIFTING BACK TO THE NORTH IN RESPONSE TO INCREASING SOUTHWESTERLY MOMENTUM ACROSS THE CENTRAL/NORTHERN ROCKIES. H8-7 WARM ADVECTION AND FRONTOGENESIS IS SUGGESTED BY THE DETERMINISTIC GFS AND ECMWF MODELS TO BE BEST DURING THE OVERNIGHT HOURS THURSDAY NIGHT INTO EARLY FRIDAY WITH BOTH MODELS SHOWING A FAIR AMOUNT OF CONVECTIVE QPF AS A RESULT WITH CHANCE POPS (30 PERCENT) ACROSS MUCH OF THE CWA IN THE FORECAST. BEGINNING FRIDAY...PRECIPITATION CHANCES WILL DIMINISH GREATLY AS LOW LEVEL FRONTOGENESIS BECOMES REFOCUSED ACROSS THE NORTHERN PLAINS IN RESPONSE TO THE NEXT PACIFIC JET CORE COMING OUT OF THE ROCKIES. H5 ANTICYCLONE CENTER WILL BECOME BETTER DEFINED BY THE WEEKEND OVER OKLAHOMA. INCREASING LOW LEVEL THICKNESS/THERMAL FIELDS WILL ONCE AGAIN SUPPORT DAILY HIGH TEMPERATURES IN EXCESS OF 100 DEGREES ACROSS MUCH OF THE DDC FA STARTING SATURDAY. THIS WAS ALREADY IN THE FORECAST FOR THE MOST PART ACROSS MUCH OF THE DDC FA...AND HAVE EXTENDED THIS INTO THE NEW "DAY 7" NEXT TUESDAY. THE MEDIUM RANGE KINEMATIC AND MASS FIELDS OFF THE GFS AND ECMWF DO NOT INSPIRE MUCH HOPE AT ALL (AT LEAST THROUGH ABOUT 12 AUGUST) AS FAR AS A COOL DOWN WITH A FRONT TO RELIEVE THE REGION OF THIS PERSISTENT HEAT. && .AVIATION... THERE IS A SMALL PROBABILITY OF ISOLATED THUNDERSTORMS AFFECTING KDDC, KGCK, KHYS THIS EVENING AND WILL KEEP THE FORECAST OF CB IN THE TAF. THE BEST CHANCE FOR ORGANIZED THUNDERSTORM ACTIVITY WILL BE ACROSS NORTHWEST KANSAS...PERHAPS AFFECTING KHYS LATE IN THE EVENING. OTHERWISE, VFR CONDITIONS WILL CONTINUE TO PREVAIL THROUGH 18Z WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 96 67 89 / 20 20 30 20 GCK 71 91 66 87 / 30 20 40 20 EHA 71 95 66 86 / 20 20 30 20 LBL 71 99 67 89 / 20 20 30 20 HYS 70 90 67 88 / 50 30 30 20 P28 73 105 72 92 / 10 20 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ065-066-079>081- 088>090. && FN24/25
Hazardous weather outlook, Aug 3, 10:52 AM CDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1052 AM CDT TUE AUG 3 2010 KSZ030-031-043>046-061>066-074>081-084>090-041200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1052 AM CDT TUE AUG 3 2010 /952 AM MDT TUE AUG 3 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. ONE OR TWO OF THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS UP TO 60 MPH. IT IS UNCLEAR EXACTLY WHERE THE STORMS WILL INITIATE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY AFTERNOON INTO THURSDAY NIGHT. THE STORMS WEDNESDAY AFTERNOON COULD BE SEVERE AGAIN WITH HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH. THE BEST CHANCE OF STORMS IS SOUTH OF A LINE FROM PRATT TO LIBERAL INCLUDING ASHLAND AND MEDICINE LODGE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Aug 3, 6:10 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
610 PM CDT TUE AUG 3 2010
KSZ046-032345-
RUSH-
610 PM CDT TUE AUG 3 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUSH COUNTY...
AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF ALBERT...OR 8 MILES SOUTHEAST OF
SHAFFER...MOVING NORTHEAST AT 10 MPH.
PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM AS WELL AS 50 MPH
THUNDERTORM WIND GUSTS.
LAT...LON 3845 9903 3835 9903 3835 9904 3835 9908
3838 9912
TIME...MOT...LOC 2310Z 237DEG 10KT 3837 9899
RUSSELLNearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.